Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 5, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at May 26, 2003, 1:45 AM EDT for Lunenburg County, Mecklenburg County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2003, 1:45 AM EDT (05:45 UTC)
- Expired
- May 26, 2003, 5:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Lunenburg County, VA, Mecklenburg County, VA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 5.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 260551 FFWAKQ VAC111-117-260900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 145 AM EDT MON MAY 26 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 500 AM EDT * AT 142 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER LUNENBURG AND MECKLENBURG COUNTIES...MOVING EAST AT 35 MPH. DOPPLER RADAR ESTIMATED 5 TO 7 INCHES OF RAIN HAS FALLEN DURING THE PAST 5 HOURS...AND AN ADDITIONAL HALF INCH TO INCH OF RAIN IS POSSIBLE...BEFORE ENDING BETWEEN 230 AND 3 AM. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...SOUTH HILL...CHASE CITY...REHOBOTH...LA CROSSE...KELLS CORNER AND BOYDTON. NUMEROUS ROADS ARE CLOSED FROM BUFFALO SPRINGS TO CHASE CITY...VICTORIA AND KENBRIDGE. EVACUATIONS AND RESCUES ALSO CONTINUE IN SOME PARTS OF THE COUNTIES. THE FLOODING WILL CONTINUE FOR SEVERAL HOURS AFTER THE RAIN ENDS...UNTIL ALL THE WATER CAN RUN OFF INTO MAIN STEM CREEKS AND RIVERS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3682 7883 3665 7882 3661 7797 3708 7829 $$ NS
2 follow-up statements
000
WGUS71 KAKQ 260655
FFSAKQ
VAC041-053-111-117-135-260915-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
255 AM EDT MON MAY 26 2003
...A FLASH FLOOD WARNING CONTINUES UNTIL 500 AM EDT FOR
CHESTERFIELD...DINWIDDIE...LUNENBURG...MECKLENBURG...AND NOTTOWAY
COUNTIES...
LOCAL LAW ENFORCEMENT OFFICIALS REPORT MANY ROAD CLOSURES ACROSS THE
WARNED AREA. MOST OF THE BACKROADS IN NOTTOWAY COUNTY ARE CLOSED
WITH ONLY ROUTES 460 AND 360 DEEMED PASSABLE. SOME EVACUATIONS OF
HOMES ARE ALSO BEING REPORTED.
THE BACK EDGE OF THE HEAVY RAIN IS NOW MOVING THROUGH EASTERN
MECKLENBURG AND LUNENBURG COUNTIES. VERY HEAVY RAIN WILL CONTINUE
OVER DINWIDDIE...NOTTOWAY AND CHESTERFIELD COUNTIES THROUGH 330
AM...THEN WILL BEGIN TO TAPER OFF.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT
$$
CULLEN
&&
LAT...LON 3686 7829 3656 7825 3701 7799 3698 7755
3723 7747 3736 7730 3745 7754 3757 7758
3720 7777 3722 7820000
WGUS71 KAKQ 260806
FFSAKQ
VAC041-053-111-117-135-260905-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
405 AM EDT MON MAY 26 2003
...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 500 AM EDT FOR
CHESTERFIELD...DINWIDDIE...LUNENBURG...MECKLENBURG...AND NOTTOWAY
HAS BEEN CANCELLED...
THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. EVEN THOUGH THE HEAVY
RAIN IS OVER...SOME ROADWAYS ARE STILL COVERED WITH WATER. MOTORISTS
ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
$$
CULLEN
&&
LAT...LON 3678 7822 3668 7833 3665 7807 3702 7801
3701 7753 3738 7736 3741 7764 3720 7777
3721 7819What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at May 25, 10:30 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 25, 10:30 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 930 PM EST SUN MAY 25 2003 TGNT...BANDS OF SLOW MOVING SHRA/TSTMS AFFECTING THE AREA NOW. AREA PROFILERS SHOW SLOWLY STRENGTHENING LLVL WNDS...AND BANDS OF SHRA/TSTMS ARE PARALLEL TO THE STEERING FLO. UPPER JET ENERGY SHOWN IN UPR PLOTS...AND IN WTR VPR IMAGERY...WTH SOME UPR DIVERGENCE OVR THE REGION. AREA SNDGS SHOW INCRSG MOISTURE AND INSTBLTY. SOME REPORTS OF PONDING OF WATER ON ROADWAYS...AND BASED ON CURRENT DATA...SHRA/TSTMS WL BECOME MORE WDSPRD THRU THE NGT...SO FLOOD WATCH CERTAINLY CONTS. WORDING LOCALLY HEAVY RAIN IN ZONES UNDER WATCH... AND HV INCREASED CHANCES OF RAIN ALL AREAS. REST OF FCST UNTOUCHED...AS UNSETTLED PATN CONTS THRU MOST OF THE WK. A LOOK BACK AT PAST MEMORIAL DAY WEEKENDS SINCE THE MID 1990S SHOWS THE LAST WK OF MAY CAN BE QUITE COOL AND RAINY...WTH MOST YEARS SHOWING BELOW NORMAL TEMPERATURES AND RAINFALL DURING THE LAST WEEK OF MAY. COINCIDENCE? PROBABLY...SINCE THERE WERE A COUPLE OF YEARS WHEN THE TEMPERATURES WERE NEAR TO ABOVE NORMAL AND RELATIVELY LTL RAIN. MIGHT BE WORTH RESEARCHING...DURING LESS BUSY TIMES. ON CSTL WTRS...SEAS SLOW TO COME DOWN OFF DELMARVA...SO SCA CONTS THERE...OTRW...WNDS AND SEAS WL STAY BELOW SCA IN THE REST OF THE WTRS. .AKQ... .MD...SMALL CRAFT ADVSY ATLC WTRS. .NC...NONE. .VA...SMALL CRAFT ADVSY ATLC WTRS CHINCOTEAGUE TO CAPE CHARLES. NS
Hazardous weather outlook, May 25, 5:40 AM EDT, 20 hours 5 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-251600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 540 AM EDT SUN MAY 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY. CULLEN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Local storm report, May 25, 11:03 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1103 PM EDT SUN MAY 25 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM CHASE CITY VA FLASH FLOOD
05/25/03 MECKLENBURG RT 49...RT 92 AND RT 47
FLOODED AROUND CHASE
CITY...SOME RESCUES FROM
CARS AND HOUSES
1050 PM KENBRIDGE VA FLASH FLOOD
05/25/03 LUNENBURG RT 137 AND RT 138 CLOSED
IN AREAS AROUND KENBRIDGE
AND DUNDAS
NSThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:19 PM EDT | Flash Flood Warning | AKQ | Mecklenburg | 5 hr |
| May 25, 10:06 PM EDT | Flash Flood Warning | AKQ | Lunenburg | 4 hr |
| May 25, 11:20 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie | 30 min |
| May 26, 12:54 AM EDT | Flash Flood Warning | AKQ | Nottoway | 4 hr |
| May 26, 2:06 AM EDT | Flash Flood Warning | AKQ | Chesterfield, Dinwiddie | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.